Alert archive / Puerto Rico / Special Marine Warnings in 2020

Special Marine Warning 21, NWS JSJ

November 17, 2020

NWS JSJ issued this special marine warning at Nov 17, 2020, 11:51 AM CST. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 17, 2020, 11:51 AM CST (17:51 UTC)
Expired
Nov 17, 2020, 12:15 PM CST
In force
24 min
Issued by
NWS JSJ
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The San Juan radar (TJUA), 42 km from the middle of the area, began a volume at 17:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The text

As transmitted.

330 
WHCA52 TJSJ 171751
SMWSJU
AMZ712-171815-
/O.NEW.TJSJ.MA.W.0021.201117T1751Z-201117T1815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service San Juan PR
151 PM AST Tue Nov 17 2020

The National Weather Service in San Juan has issued a

* Special Marine Warning for...
  Coastal Waters of Northern Puerto Rico out 10 NM...

* Until 215 PM AST

* At 148 PM AST, a shower producing a waterspout was located over 
  the waters just offshore of Isla Verde in the San Juan area, 
  moving northwest at 10 knots.

  HAZARD...Waterspout and wind gusts 34 knots or greater. 

  SOURCE...Public. 

  IMPACT...Waterspouts can create locally hazardous seas. Small 
           craft could be damaged in briefly higher winds and 
           suddenly higher waves. 

* The shower will remain over mainly open waters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Waterspouts can easily overturn boats and create locally hazardous
seas. Seek safe harbor immediately.

&&

LAT...LON 1845 6590 1846 6608 1847 6609 1846 6610
      1846 6611 1847 6612 1859 6626 1862 6608
TIME...MOT...LOC 1748Z 137DEG 9KT 1851 6607 

WATERSPOUT...OBSERVED
HAIL...0.00IN
WIND...>34KTS

$$

GL

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this special marine warning went out at Nov 17, 8:31 AM CST, 3 hours 20 minutes earlier.

Area forecast discussion, Nov 17, 8:31 AM CST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
1031 AM AST Tue Nov 17 2020

.UPDATE...Latest TJSJ sounding came in more moist with a
precipitable water value of 1.82 inches. Therefore, afternoon
convection for today is expected to be more compared to previous
days. Given that the flow has switched to the east-southeast, the
afternoon activity is expected across portions of the
northwestern quadrant of Puerto Rico. A streamer may also develop
downwind of El Yunque and affect the San Juan metro area. Across
the USVI, a few showers are possible, mainly from activity
developing downwind of the islands. The afternoon activity across
Puerto Rico will have the potential to result in ponding of water
on roadways and in low-lying areas. Isolated areas of minor urban
and small stream flooding cannot be ruled out as well with the
more persistent showers.

&&

.AVIATION...Mainly VFR conditions expected across the area. SHRA
and isolated TS developing between 17/16z and 17/22z across the
San Juan area and northwest PR may result in VCSH and VCTS across
TJSJ and TJBQ, respectively. Low-level winds will be from the
E-ESE up to 15 knots with sea breeze variations through 17/22z,
becoming light and variable overnight.

&&

.MARINE...No change from previous discussion. Fairly tranquil
marine conditions will continue with seas expected to range
between 3 and 5 feet through Thursday.

&&

.PREV DISCUSSION... /issued 456 AM AST Tue Nov 17 2020/

SYNOPSIS...
An increase in shower and thunderstorms activity is
forecast for today. Passing showers are expected to continue to
move from the waters to eastern and northern sections of the local
islands in the morning hours. Then, in the afternoon hours
afternoon convection is expected over northwestern Puerto Rico.
Ponding of waters over roadways could not be ruled out with the
heaviest showers. Tranquil marine conditions will prevail for
today with seas between 3 to 5 feet and winds up to 15 knots.

SHORT TERM...Today through Thursday
Tutt Low and associated deep layered trough east of the region
will continue to sink southwards across the Lesser Antilles while
gradually filling over the next few days. The upper level ridge
has shifted slightly west of the region but will maintain a
northerly wind flow aloft while keeping the forecast area on the
subsident and stable side the aforementioned upper trough. A
surface high pressure ridge has shifted eastward into the north
central Atlantic while a broad induced deep layered trough
continues across the northeastern Caribbean. This pattern will
maintain an east southeast low level wind flow across the region
through the period. An easterly disturbance will continue to cross
the region today accompanying a surge of low level moisture. This
will be followed by a weak tropical wave also forecast to move
across the region Wednesday into Thursday.

For the rest of the early morning hours, patches of low level clouds
with embedded showers will continue to affect the coastal waters
while brushing parts of the islands from time to time. Some showers
will produce periods of moderate to locally heavy rains that may
cause ponding of water on roadways and in poor drainage areas as well
as brief hazardous driving conditions. Significant rainfall
accumulations are however not expected as the shower activity will be
fast moving.

Skies will become mostly sunny to partly cloudy the rest of today.
However, the available pooling of low level moisture along with
daytime heating and local effects will give way to afternoon shower
development and possibly isolated thunderstorms mainly over parts of
the central interior and  west section of Puerto Rico. Shower
activity over the U.S. Virgin Islands should be limited to mainly
portions of the west end of the islands or just downwind over the
coastal waters. Some afternoon showers may again affect parts of the
San Juan metro but the activity will also be of short duration.
Minor urban and small stream flooding as well as ponding of waters
on roadways and in poor drainage areas will be possible in isolated
areas with the heaviest rains mainly over the west sections of
Puerto Rico.

Recent model guidance initialized will and is in phase with the
present and expected weather pattern. A prevailing east southeast
wind flow is forecast to persist through the period with model
guidance suggesting increasing layered precipitable water to between
1.70 to 2.0  inches today through Thursday.  This along with the
amplified upper trough and cooler 500 millibar temperatures east of
the region should enhance shower development and consequently induce
isolated thunderstorm development over the coastal waters between
eastern Puerto rico and the U.S. Virgin Islands during the overnight
and early morning hours. Therefore, still expect good potential for
early morning showers and daytime convection for the rest of the
period. That said, the potential for minor urban and small stream
flooding as well as ponding of waters on roadways and in poor
drainage areas will remain possible each day in isolated areas with
the heaviest rains. Near seasonal temperatures should persist across
the region through Thursday.

LONG TERM... Friday through Wednesday

At the surface, abundant tropical moisture from the last tropical
wave are forecast to linger over the region as a surface low
pressure build over the western Atlantic. According to the GFS
model guidance plenty of moisture will prevail at 850 mb
increasing the potential for more widespread shower activity for
the weekend. In the upper levels, a building upper level trough
(TUTT) will sink into the south inducing a surface trough at our
north. Generally speaking, a unsettle weather pattern is expected
on Friday until through at least Sunday. Therefore, urban and
minor flooding is expected in the areas with the heaviest showers.
In terms of temperatures, a more warmer daytime temperatures are
expected on Sunday as a more southeasterly wind flow dominate the
region.

On Tuesday, the TUTT will be in a better position for the
instability aloft over the area. This will enhance the potential
for shower and thunderstorms activity over the areas. Especially
on Tuesday when a more cooler temperatures are forecast at 500 mb
around -8 Celsius. The limiting factor for a more widespread
showers will be the lack of moisture over the area. As a building high
pressure move over the area with a more somewhat drier air filter
into the region on late Tuesday into Wednesday. That said, less
showers activity with mostly partly cloudy skies were prevail for
the last day of the long term period.

AVIATION...
VFR conds will prevail durg prd. VCSH at most terminals
with SHRA psbl at TJSJ/TISX/TIST/TNCM and VCTS at TKPK til 17/14Z.
SCT-BKN lyrs nr FL025...FL050 en route btw islands and ovr coastal
waters. Fm 17/17Z-17/22Z VCSH/Isold TSRA psbl at TJBQ/TJMZ/TJSJ. Sfc
wnds lgt/vrb bcmg fm E at 10-15 KT with sea breeze variation and hir
gusts btw 20-25 KT aft 17/14Z. L/lvl wnd fm ESE 15-25 kts BLO FL200
then backing and incr w/ht ABV.

MARINE...
Relative tranquil marine conditions are expected for today with moderate
easterly winds across the regional waters. Seas are expected to
be generally between 3 and 5 feet over all the regional waters. A
increase in shower and thunderstorms activity is expected this
afternoon as a tropical wave move across the northeastern
Caribbean. Seas will become hazardous on Friday when a northeast
swell enters the area.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  86  76  87  77 /  40  30  50  30
STT  85  76  85  75 /  30  30  50  40

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

SHORT TERM...GL
LONG TERM....ICP
PUBLIC DESK...MB
Hazardous weather outlook, Nov 17, 2:42 AM CST, 9 hours 9 minutes before
Perspectivas sobre Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia San Juan PR
435 AM AST martes 17 de noviembre de 2020

AMZ710>745-PRZ001>013-180845-
San Juan y Vecindad-Noreste-Sureste-
Este Interior-Norte Central- Interior Central-Ponce y Vecindad-
Noroeste-Oeste Interior-Mayaguez Vecindad-Suroeste-Culebra-Vieques-
Aguas cercanas y mar afuera y del Atlantico y Caribe-
435 AM AST martes 17 de noviembre de 2020

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Puerto Rico y las aguas costeras del Atlantico.

.Dia Uno...Esta Tarde y Esta Noche

.Tronadas...Existe una probabilida de tronadas con las fuertes
lluvias y vientos breves en rafagas para esta tarde a traves de
sectores del interior y oeste de Puerto Rico.

.Inundaciones...Lluvia fuerte pudiera resultar en inundaciones
urbanas y de riachuelos sobre sectores del interior y oeste de
Puerto rico al igual que acumulacion de agua en las carreteras y en
areas de pobre drenaje.

.Oleaje...Se espera oleaje peligroso de entre 5 a 6 pies a traves
de las aguas del Atlantico y sectores de los pasajes locales.

.Corrientes Marinas...Existe un riesgo moderado de corrientes
marinas para las playas del noroeste hasta el noreste de Puerto
Rico, todas las playas de Culebra y algunas playas de Vieques.

.Dias dos hasta el siete...miercoles a lunes

Se espera un riesgo moderado de corrientes marinas durante la semana
laboral. El riesgo puede aumentar a alto para algunas playas el
viernes a sabado. Se pronostica que el oleaje aumente a traves del
Atlantico y pasajes locales para finales de la semana debido a una
marejada del norte. Un disturbio del este y una onda tropical
pudieran aumentar la humedad desde el martes, aumentando el
potencial de aguaceros y tronadas, que pudieran resultar en
inundaciones urbanas y de riachuelos.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion de observadores. Favor de reportar
cualquier informacion sobre  vientos, oleaje, y corrientes marinas
al Servicio Nacional de Meteorologia en San Juan mientras siguen las
indicaciones de las autoridades locales y estatales.

AMZ710>745-PRZ001>013-180845-
San Tomas, San John e Islas Adyacentes-
Santa Cruz- Aguas cercanas del Atlantico y aguas costeras adyacentes
del Caribe-
435 AM AST martes 17 de noviembre de 2020

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Islas Virgenes Estadounidenses y las aguas costeras adyacentes.

.Dia Uno...Esta Tarde y Esta Noche

.Oleaje...Se espera oleaje de entre 5 a 6 pies a traves de las aguas
del Atlantico y los pasajes locales.

.Corrientes Marinas...Existe un riesgo moderado de corrientes
marinas para las playas del noroeste de San Tomas y para la mayoria
de playas de Santa Cruz.

.Dias dos hasta el siete...miercoles a lunes

Se espera un riesgo moderado de corrientes marinas durante la semana
laboral. El riesgo puede aumentar a alto para algunas playas el
viernes a sabado. Se pronostica que el oleaje aumente a traves del
Atlantico y pasajes locales para finales de la semana debido a una
marejada del norte. Un disturbio del este y una onda tropical
pudieran aumentar la humedad desde el martes, aumentando el
potencial de aguaceros y tronadas, que pudieran resultar en
inundaciones urbanas y de riachuelos.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion de observadores. Favor de reportar
cualquier informacion sobre vientos, oleaje, y corrientes marinas al
Servicio Nacional de Meteorologia en San Juan mientras siguen las
indicaciones de las autoridades locales y estatales.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 17, 12:23 PM CSTAreal Flood AdvisoryJSJ95 min

Nearby

Special Marine Warnings in Puerto Rico, 2020Every special marine warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.